West Virginia, 2011

Damaging Wind in West Virginia, April 26, 2011

April 26, 2011 · NWS PBZ · 1 event in 1 county or zone

Ahead of a slow moving cold front scattered severe thunderstorms developed in an unstable airmass across western Pennsylvania and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Ahead of a slow moving cold front scattered severe thunderstorms developed in an unstable airmass across western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 26, 2:20 PM EST, 1 minute earlier.

Area forecast discussion, Apr 26, 2:20 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE APR 26 2011

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY
WHEN A STRONG COLD FOR NT WILL CROSS THE REGION. MILD TEMPERATURES
AHEAD OF THE FRONT WILL FALL BELOW NORMAL BEHIND IT FOR LATE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED STRONG THUNDERSTORMS AHEAD OF AREA OF SHOWERS ASSOCIATED
WITH SHORTWAVE WILL MOVING ACROSS OHIO VALLEY WILL CONTINUE INTO LATE
EVENING BEFORE A BRIEF LULL. SURFACE LOW WILL MOVE INTO LOWER OHIO
VALLEY WEDNESDAY SPREADING ANOTHER ROUND OF SHOWERS AND STORMS
ACROSS REGION. TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER TROF WILL BE MOVING EAST ACROSS THE OHIO VALLEY THROUGH
THURSDAY WITH SHOWERS AND STORMS, POTENTIAL SEVERE STORMS, AND THE
THREAT OF FLOODING ESPECIALLY LATER WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING. FRONT WILL SWEEP ACROSS REGION THURSDAY MORNING
WITH MUCH COOLER AIR AND A FEW SHOWERS IN THE AFTERNOON BELOW
CLOSED LOW ALOFT. UPPER LOW WILL GRADUALLY LIFT NORTHEAST WITH
LOWERING SHOWER CHANCES THURSDAY NIGHT INTO FRIDAY MORNING.
TEMPERATURES WILL COLL TO BELOW NORMAL THURSDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL EXTEND NORTH FROM THE SOUTHEASTERN UNITED
STATES...KEEPING CONDITIONS DRY SATURDAY INTO SATURDAY NIGHT. THE
00Z GEFS/12Z GFS BRINGS A COLD FRONT INTO THE FORECAST AREA BY
SUNDAY MORNING...BUT THIS IS MUCH FASTER THAN THE 00Z
CANADIAN/ECMWF. WILL STICK WITH THE SLOWER SOLUTION...SIMILAR TO
YESTERDAY/S FORECAST. THIS INTRODUCES POPS BY SUNDAY MORNING...AND
BRINGS THE FRONT THROUGH MONDAY NIGHT INTO TUESDAY MORNING. ONCE THE
COLD FRONT PASSES...HIGH PRESSURE WILL THEN BUILD INTO THE REGION
FROM THE PLAINS. TEMPERATURES SHOULD BE SEASONABLE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING AT
ALL PORTS...WITH MVFR/IFR CONDITIONS IN STORMS. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF THUNDERSTORMS. WINDS WILL DROP TO 5-10 KTS
OVERNIGHT...BUT WILL BECOME STRONG TOMORROW. TAFS OF 15G28KT COULD
BE ON THE CONSERVATIVE SIDE...WITH SOME MODELS SHOWING WIDESPREAD
35-40 KTS POSSIBLE. THIS COULD CAUSE CROSS WIND ISSUES ON SEVERAL
AREA RUNWAYS.

WAVE OF LOW PRESSURE FORMING ALONG A COLD FRONT WILL KEEP
RESTRICTIONS IN THE FORECAST INTO THURSDAY NIGHT. LESS CERTAINTY AS
TO WHETHER STRATUS AND SHOWERS WILL PERSIST THROUGH FRIDAY. HIGH
PRESSURE WILL BRING CLEAR WEATHER ON SATURDAY...WITH A COLD FRONT
LIKELY STAYING WEST OF THE FORECAST AREA FOR SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 26, 12:51 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 PM EDT TUE APR 26 2011

MDZ001-PAZ014>016-020>023-029-031-073>076-WVZ021>023-041-271800-
GARRETT-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
151 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-WVZ001>004-012-
271800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
151 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-271800-
FOREST-
151 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 26, 11:31 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT TUE APR 26 2011

OHZ059-PAZ020-021-029-WVZ002>004-261730-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-MARSHALL WV-OHIO
WV-WASHINGTON PA-
1231 PM EDT TUE APR 26 2011

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...BELMONT...WASHINGTON...ALLEGHENY...BEAVER...
MARSHALL...OHIO AND BROOKE...

AT 1225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER VALLEY GROVE...MOVING NORTHEAST
AT 50 MPH. THIS STORM MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO
45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WINDSOR HEIGHTS...    WEST LIBERTY...       WARWOOD...
  VALLEY GROVE...       CLEARVIEW...          BETHANY...
  FRANKLIN...           AVELLA...             BURGETTSTOWN...
  FLORENCE...           MCDONALD...
  RACCOON CREEK STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4073 8027 4056 8000 4002 8052 4012 8072
Local storm report, Apr 26, 1:04 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 SE RENFREW            40.78N  79.92W
04/26/2011                   BUTLER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN PENN TOWNSHIP

&&

EVENT NUMBER PBZ1100672

WOODRUM
Special weather statement, Apr 26, 1:15 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT TUE APR 26 2011

PAZ008-009-014>016-022-261915-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
215 PM EDT TUE APR 26 2011

...THUNDERSTORMS WITH STRONG WIND GUSTS AND HAIL...

THUNDERSTORMS WITH STRONG WIND GUSTS AND HAIL TO MOVE THROUGH THE
FOLLOWING
COUNTIES...ARMSTRONG...BUTLER...JEFFERSON...VENANGO...FOREST AND
CLARION...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH STRONG WIND GUSTS AND
HAIL...ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF VAN TO 6 MILES
SOUTH OF EMLENTON TO 5 MILES SOUTHEAST OF CHICORA...MOVING NORTHEAST
AT 45 MPH. WINDS CAN GUST OVER 40 MPH AND HAIL CAN BE HALF INCH IN
SIZE. THERE MAY ALSO BE A BRIEF PERIOD OF HEAVY RAIN AND FREQUENT
LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  VAN...                KENNERDELL...         HOOKER...
  EMLENTON...           EAU CLAIRE...         CLINTONVILLE...
  CHICORA...            SENECA...             BRADYS BEND...
  EAST BRADY...         OIL CITY...           KNOX...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

WHEN THUNDERSTORMS THREATEN...ITS SAFEST TO GO INDOORS...PREFERABLY
IN A STRONG STRUCTURE TO BEST PROTECT YOURSELF FROM STRONG
THUNDERSTORM WINDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4144 7895 4144 7906 4136 7909 4136 7903
      4138 7897 4137 7897 4090 7945 4081 7983
      4116 7989 4136 7986 4159 7989 4160 7986
      4163 7983 4163 7896
Special weather statement, Apr 26, 1:20 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE APR 26 2011

PAZ023-073-074-076-WVZ023-261900-
FAYETTE RIDGES PA-INDIANA PA-PRESTON WV-WESTMORELAND PA-WESTMORELAND
RIDGES PA-
220 PM EDT TUE APR 26 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WESTMORELAND...INDIANA...PRESTON...WESTMORELAND RIDGES AND FAYETTE
RIDGES...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF DERRY TO 15 MILES SOUTHWEST OF SEVEN SPRINGS...OR ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF DERRY TO 3 MILES SOUTH OF
OHIOPYLE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DONEGAL...            DERRY...              SEVEN SPRINGS...
  LIGONIER...           YELLOW CREEK STATE PARK...
  NEW FLORENCE...       LAUREL MOUNTAIN STATE PARK...
  CLYMER...             ARMAGH...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4027 7906 4010 7921 4008 7926 3992 7938
      3988 7940 3969 7956 4031 7933 4089 7883
Special weather statement, Apr 26, 1:47 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT TUE APR 26 2011

OHZ059-069-PAZ029-031-075-WVZ004-012-021-022-261945-
BELMONT OH-FAYETTE PA-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA
WV-MONROE OH-WASHINGTON PA-WETZEL WV-
247 PM EDT TUE APR 26 2011

...THUNDERSTORMS WITH POTENTIALLY SEVERE WIND GUSTS AND HAIL...

THUNDERSTORMS WITH POTENTIALLY SEVERE WIND GUSTS AND HAIL TO MOVE
THROUGH THE FOLLOWING
COUNTIES...MONROE...BELMONT...FAYETTE...WASHINGTON...GREENE...
MARION...WETZEL...MONONGALIA AND MARSHALL...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTH OF FLY...MOVING
NORTHEAST AT 45 MPH. THERE WERE OTHER STRONG STRONG THUNDERSTORMS
MOVING NORTHEAST THROUGH WETZEL AND WESTERN MARION AND MONONGAHELA
COUNTIES WEST VIRGINIA.

BESIDES STRONG WINDS AND HAIL...THERE CAN BE A SHORT PERIOD OF HEAVY
RAIN AND FREQUENT LIGHTNING. BEWARE OF PONDED WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FLY...                PORTERS FALLS...      NEW MARTINSVILLE...
  HANNIBAL...           JACKSONBURG...        PINE GROVE...
  SMITHFIELD...         FOLSOM...             PROCTOR...
  CLARINGTON...         WILEYVILLE...         FAIRVIEW...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

WHEN THUNDERSTORMS THREATEN...ITS SAFEST TO GO INDOORS...PREFERABLY
IN A STRONG STRUCTURE TO BEST PROTECT YOURSELF FROM STRONG
THUNDERSTORM WINDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3948 8072 3955 8079 3956 8084 3959 8085
      3957 8090 3960 8094 3956 8101 3958 8108
      4002 8073 4002 7993 3945 8045 3947 8050
      3944 8051 3943 8055
Special weather statement, Apr 26, 2:01 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT TUE APR 26 2011

PAZ023-074-261915-
INDIANA PA-WESTMORELAND RIDGES PA-
301 PM EDT TUE APR 26 2011

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...INDIANA
AND WESTMORELAND RIDGES...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES EAST OF YELLOW CREEK STATE
PARK...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  YELLOW CREEK STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4063 7884 4043 7896 4040 7902 4061 7907
      4084 7881 4083 7880 4072 7880

AAS

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wetzel

When
April 26, 2:21 PM EST
Where
Wetzel County, 0.53 mi E of Wileyville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.630, -80.670

Emergency management reported trees down in Wileyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295664.